Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2009, 5:11 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 5:11 PM MST (00:11 UTC)
- Expired
- Aug 20, 2009, 6:00 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4131 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 210011 SVRTWC AZC003-210100- /O.NEW.KTWC.SV.W.0039.090821T0011Z-090821T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 511 PM MST THU AUG 20 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... * UNTIL 600 PM MST * AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF SIERRA VISTA...AND MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY...AND CHARLESTON. LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044 TIME...MOT...LOC 0010Z 084DEG 10KT 3161 11014 $$
2 follow-up statements
000 WWUS55 KTWC 210034 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 534 PM MST THU AUG 20 2009 AZC003-210100- /O.CON.KTWC.SV.W.0039.000000T0000Z-090821T0100Z/ COCHISE AZ- 534 PM MST THU AUG 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR WEST CENTRAL COCHISE COUNTY...INCLUDING SIERRA VISTA... AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LOCALLY HEAVY DOWNPOURS AND SMALL HAIL. THE STRONGEST PART OF THE STORM WAS MOVING WEST AT 10 MPH THROUGH EASTERN SECTIONS OF SIERRA VISTA NEAR AND JUST NORTH OF THE INTERSECTION OF STATE HIGHWAY 90 AND 92. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHETSTONE...HUACHUCA CITY AND FORT HUACHUCA LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044 TIME...MOT...LOC 0029Z 084DEG 10KT 3160 11020 $$
000 WWUS55 KTWC 210100 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 600 PM MST THU AUG 20 2009 AZC003-210109- /O.EXP.KTWC.SV.W.0039.000000T0000Z-090821T0100Z/ COCHISE AZ- 600 PM MST THU AUG 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY WILL EXPIRE AT 600 PM MST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED WEST OF SIERRA VISTA AND WAS NO LONGER EXPECTED TO PRODUCE WINDS IN EXCESS OF 58 MPH. THUS...THE WARNING WILL EXPIRE ON TIME. LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044 TIME...MOT...LOC 0059Z 084DEG 10KT 3159 11030 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:17 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 20, 2:17 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 217 PM MST THU AUG 20 2009 .SYNOPSIS...HIGH PRESSURE ALOFT OVER NEW MEXICO WILL BRING A MOIST SOUTHERLY FLOW ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA STARTING FRIDAY AND CONTINUING THIS WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE HIGH CENTERED OVER THE GREAT BASIN AND THE TAIL END OF A BACK DOOR FRONT OFF TO THE EAST ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO. A DEFORMATION ZONE CAN BE SEEN IN VISIBLE SATELLITE IMAGERY ACROSS NE SONORA AND NORTHERN CHIHUAHUA MEXICO. EXPECTING STORMS TO DEVELOP AGAIN TODAY UNDER THIS COL WITH THE BEST THREAT FOR STORMS ALONG THE INTERNATIONAL BORDER...BUT ALSO EXTENDING A BIT FARTHER NORTH THAN WHAT OCCURRED YESTERDAY. STEERING FLOW TODAY SHOULD BE FROM THE EAST TO NORTHEAST...SO SHOWERS AND STORMS WILL SPREAD WEST OR SOUTHWEST TODAY INSTEAD OF SOUTH. THIS MORNINGS UNMODIFIED KTWC SOUNDING SHOWED A PWAT OF 1.12 INCHES...A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 1900 J/KG. MODIFYING THE SOUNDING USING T=101TD=48 YIELDS A LIFTED INDEX OF MINUS 2 AND A CAPE OF AROUND 900 J/KG. WITH THAT SAID...THE NIGHT SHIFT INCREASED POPS A BIT...SO EXPECTING ONLY ISOLATED SHOWERS AND THUNDERSTORMS FOR MOST DESERT AND VALLEY LOCATIONS WITH SLIGHTLY HIGHER POPS FOR THE MOUNTAINS. RADAR MOSAIC IS CURRENTLY DETECTING ISOLATED SHOWERS ALONG THE SANTA CRUZ AND COCHISE COUNTY LINE NEAR PARKER CANYON LAKE...AND ALSO IN EASTERN COCHISE COUNTY NEAR THE CHIRICAHUA MOUNTAINS. THE SOUNDING ALSO SHOWED GENERALLY EASTERLY WINDS FROM AROUND 600MB AND ABOVE. THE HIGH CONTINUES TO MOVE EAST AS THE UPPER LOW OVER THE SOUTHERN GULF OF CALIFORNIA SLOWLY MOVES WEST OVERNIGHT AND INTO FRIDAY. AS THIS OCCURS THE GRADIENT WILL TIGHTEN OVER NORTHERN MEXICO AND SRN ARIZONA WITH MID LEVEL FLOW BECOMING EAST SOUTHEAST WITH A VERY LONG FETCH FROM THE GULF OF MEXICO. IN ADDITION...THE NAM BUFR SOUNDING SHOWS PWAT VALUES OF AROUND AN INCH AND A HALF ON FRIDAY WITH A LIFTED INDEX OF MINUS 9 AND A CAPE OF OVER 3000 J/KG DURING THE LATE MORNING HOURS. DURING THE AFTERNOON HOURS THE PWATS CLIMB TO AROUND 1.60 - 1.8 INCHES WITH LIFTED INDICES AROUND MINUS 4 TO 6 AND CAPE VALUES OF AROUND 1200-1700 J/KG. THE GFS BUFR SOUNDING IS NOT NEAR AS DRAMATIC. ALTHOUGH BOTH MODELS SHOW INCREDIBLE INSTABILITY AND CAPE OVERNIGHT TONIGHT AND FRIDAY NIGHT...BUT WILL DISCOUNT ANYTHING SEVERE OCCURRING DURING THOSE HOURS DO TO THE LACK OF DAYTIME HEATING. HOWEVER...WITH BOTH THE GFS AND ECMWF SHOWING A COUPLE OF FAIRLY STRONG VORT MAXIMA MOVING THROUGH SRN ARIZONA CANT COMPLETELY DISCOUNT SOMETHING HAPPENING OVERNIGHT FRIDAY INTO EARLY SATURDAY. THE MODEL SOUNDINGS ALSO SHOW PLENTY OF SPEED SHEAR ON FRIDAY WITH ABOUT 30-35 KNOTS DURING THE LATE AFTERNOON AND INTO THE EVENING HOURS. SPC HAS HIGHLIGHTED SRN ARIZONA IN A SEE TEXT MODE. BASICALLY LOOKING AT SOME STORMS APPROACHING SEVERE LIMITS WITH THE MAIN THREAT TOMORROW BEING STRONG DOWNBURST WINDS. I MADE SOME SIGNIFICANT CHANGES TO THE POP FORECAST TO MAINLY INCREASE POPS OUT WEST ON FRIDAY AND SATURDAY. THE BOTTOM LINE IS THAT THIS WILL BE THE BEST SHOT FOR RAIN THAT WE HAVE SEEN IN A WHILE. SO FRIDAY THROUGH MONDAY LOOKS PRETTY GOOD FOR SEEING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST OF MY FORECAST AREA. BY THE EARLY TO MIDDLE OF NEXT WEEK POPS WILL BE CONFINED TO MAINLY CENTRAL AND EASTERN ZONES...AND MAINLY JUST A LOW GRADE POP FORECAST BY THEN AS THE PACIFIC LOW HELPS TO PUSH MOISTURE BACK TO THE EAST. && .AVIATION...THERE IS ENOUGH MOISTURE IN PLACE FOR PARTLY CLOUDY SKIES DURING THE AFTERNOON AND EVENING HOURS...AS CUMULUS CLOUDS DEVELOP IN THE DAYTIME HEATING WITH CLOUD BASES BETWEEN 5-9 KFT AGL. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING...WITH GUSTY OUTFLOWS TO NEAR 45 KNOTS WITH ANY CONVECTION THAT DOES DEVELOP. OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE EXPECTED. DEEPER MOISTURE IS EXPECTED TO PUSH INTO SOUTHEAST ARIZONA ON FRIDAY...LASTING THROUGH THE WEEKEND...FOR AN INCREASE IN CLOUD COVER AND PRECIPITATION CHANCES. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS SOUTHEAST OF A LINE FROM SELLS...TO SAFFORD...TO HANNAGAN MEADOW THIS AFTERNOON AND EVENING...WITH DRY CONDITIONS PREVAILING ACROSS THE REST OF SOUTHEAST ARIZONA. MORE WIDESPREAD PRECIPITATION CHANCES ARE THEN POSSIBLE FRIDAY...THROUGH THE WEEKEND...AS THE UPPER HIGH SHIFTS INTO A MORE FAVORABLE LOCATION FOR IMPORTING MOISTURE INTO SOUTHEAST ARIZONA. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE INTO FRIDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...MOLLERE FIRE WEATHER/AVIATION...GZ WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 20, 8:55 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 855 AM MST THU AUG 20 2009 AZZ019-029>035-210200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-WESTERN PIMA-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 855 AM MST THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA AND SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS TONIGHT...WITH THE HIGHEST CHANCES FOR PRECIPITATION ALONG THE INTERNATIONAL BORDER. ISOLATED HEAVY RAINFALL AND GUSTY WINDS TO AROUND 45 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. DEEPER MOISTURE IS EXPECTED TO MOVE BACK INTO SOUTHEAST ARIZONA FROM THE SOUTH AND EAST FRIDAY THROUGH SUNDAY...RESULTING IN SCATTERED SHOWERS AND STORMS AREAWIDE. SOME DRYING WILL TAKE PLACE EARLY NEXT WEEK WHICH WILL KNOCK THE CHANCES FOR PRECIPITATION BACK DOWN TO ISOLATED LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 20, 4:56 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 456 PM MST THU AUG 20 2009 AZZ035-210045- COCHISE COUNTY AZ- 456 PM MST THU AUG 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... AT 452 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS PASSING THROUGH THE HEREFORD AND BENSON AREAS. THESE STORMS WERE MOVING WEST AT 10 MPH. LOCALLY HEAVY DOWNPOURS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH SOME OF THESE STORMS AS THEY MOVE THROUGH THE AREA IMPACTING PARTS OF SIERRA VISTA AND BENSON. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...BENSON... HUACHUCA CITY...HEREFORD...NICKSVILLE...CORONADO NATIONAL MEMORIAL... KARTCHNER CAVERNS STATE PARK...RAMSEY CANYON PRESERVE...FORT HUACHUCA...WHETSTONE AND MESCAL. LAT...LON 3135 11044 3202 11045 3204 11019 3134 11009 TIME...MOT...LOC 2353Z 083DEG 8KT 3145 11017
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 21, 2:10 PM MST | Special Weather Statement | TWC | 50 min | |
| Aug 21, 2:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 21, 3:14 PM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Aug 21, 3:43 PM MST | Special Weather Statement | TWC | Pinal | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.